Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 237, NWS Jackson, MS

July 6, 2002Holmes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 6, 2002, 3:30 PM CDT for Holmes County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2002, 3:30 PM CDT (20:30 UTC)
Expired
Jul 6, 2002, 4:00 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Holmes County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1743 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 062030
SVRJAN
MSC051-062100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT SAT JUL 6 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HOLMES COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 400 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CRUGER...OR ABOUT 13 MILES SOUTH OF
  GREENWOOD...MOVING WEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  AFFECT NORTHWESTERN HOLMES COUNTY

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:00 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 6, 2:00 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT SAT JUL 6 2002

MAIN FORECAST PROBLEM THIS AFTERNOON CONCERNS COVERAGE OF
CONVECTION NEXT FEW DAYS.

MODELS IN GENERAL AGREEMENT THAT UPPER RIDGE OVER MID MISSISSIPPI
VALLEY THIS MORNING WILL RETROGRADE NEXT SEVERAL DAYS AND EVENTUALLY
STRENGTHEN OVER INTERMOUNTAIN WEST.  MAIN MODEL DIFFERENCES CONCERN
HOW RAPIDLY THIS WILL OCCUR...AND WITH HANDLING OF WEAK SYSTEMS
RIDING DOWN EAST SIDE OF UPPER SYSTEM. HAVE GENERALLY WENT WITH AVN
THROUGH THE PERIOD AS IT GENERALLY HANDLES LARGE SCALE PATTERN BEST
WHEN SUBTROPICAL RIDGE SETS UP NORTH OF REGION. FURTHERMORE...ETA
SEEMS TO HAVE SOME PROBLEMS WITH STRONG CONVECTIVE BLOWUPS...
PARTICULARLY SUNDAY NIGHT INTO MONDAY.

LATEST SATELLITE IMAGERY/DERIVED SURFACE FIELDS SHOWING SHORT TERM
DEVELOPMENT MOST LIKELY OVER NE AND EAST CENTRAL ZONES WHERE BEST
CUMULUS/INSTABILITY LOCATED. DEEP MOISTURE RATHER LIMITED HERE SO
WHILE CONVECTION COULD BE INTENSE WITH MICROBURSTS POSSIBLE PER
LOCAL SCHEMES...COVERAGE LIKELY TO BE ISOLATED. CONVECTION MAY BE
HELPED ALONG TONIGHT BY DISTURBANCE WHICH AVN SHOWS DROPPING ACROSS
AREA FROM NE TO SW.

FOR SUNDAY...AVN BRINGS ANOTHER IN A SERIES OF DISTURBANCES
SOUTHWEST ACROSS REGION ON SE SIDE OF UPPER RIDGE. DEEPEST MOISTURE
STILL IN THE SOUTH...BUT AGAIN BEST LAPSE RATES/INSTABILITY TO
SUPPORT STRONG CONVECTION LIKELY TO BE IN THE NORTH. WILL GO WITH
ISOLATED POPS NORTH AND SCATTERED POPS SOUTH. BY MONDAY...AVN 250 MB
STREAMLINES SHOW UPPER RIDGE BECOMING MORE WEST/EAST ORIENTED ACROSS
MID MS/OHIO VALLEY REGIONS WITH DEEP EASTERLY FLOW ESTABLISHED
ACROSS REGION. MODEL HINTS AT EASTERLY WAVE PROGRESSING ACROSS AREA
WITH SURGE OF MOISTURE INTO EASTERN ZONES TO EAST OF WAVE AXIS. WILL
GO WITH SCATTERED POPS SOUTH AND EAST AND ISOLATED POPS OVER THE NW
ZONES.

IN LATER PERIODS...AVN 250 MB STREAMLINES SHOW WEST/EAST RIDGE RIGHT
ACROSS AREA TUE WITH BETTER MOISTURE SUPPRESSED TO THE SW. WILL GO
WITH ISOLATED STORMS. BY WEDNESDAY...RIDGE CONTINUES TO RETROGRADE
AND UPPER FLOW BECOMES NORTHWESTERLY ACROSS AREA. MODELS SHOW SOME
UNCERTAINTY ON STRENGTH OF SYSTEM DRIVING SE THROUGH GREAT LAKES/MS
VALLEY REGION LATE IN WEEK WITH ENSEMBLES AND 12Z AVN HINTING THAT
SYSTEM MAY BE STRONGER THAN SHOWN BY 00Z RUNS. IN ANY EVENT...SERIES
OF DISTURBANCES MOVING THROUGH NW FLOW WILL COMBINE WITH INCREASING
MOISTURE AHEAD OF FRONT DROPPING TOWARD AREA TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. STRONGER...MORE
NORTHERLY UPPER FLOW BEHIND SYSTEM PASSING THROUGH EASTERN STATES
MAY BE SUFFICIENT TO PUSH DEEPER MOISTURE FARTHER TO THE SOUTH BY
NEXT WEEKEND...RESULTING IN A SOMEWHAT REDUCED RISK OF CONVECTION.

AS FAR AS TEMPERATURES...ETA TEMPERATURES LOOK A BIT TOO WARM
THROUGH THE PERIOD AND HAVE WENT CLOSER TO AVN/NGM.

PRELIMINARY NUMBERS...
JAN 73/95/73/93/73 2323
MEI 72/94/73/93/72 2323

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

08

In the hours before

Special weather statement, Jul 6, 1:35 PM CDT, 1 hour 55 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
135 PM CDT SAT JUL 06 2002

...THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE BETWEEN 3 PM AND 10 PM
ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF
MISSISSIPPI.  A FEW STORMS MAY BECOME SEVERE. THE BEST CHANCE OF
THUNDERSTORMS WILL BE SOUTH OF A RAYVILLE...LOUISIANA TO
VICKSBURG TO JACKSON TO MERIDIAN LINE...OR ROUGHLY SOUTH OF
INTERSTATE 20. THE OVERALL COVERAGE OF THUNDERSTORM ACTIVITY
SHOULD NOT BE WIDESPREAD TODAY AND MANY LOCATIONS WILL REMAIN DRY
THROUGH THE EVENING. HOWEVER...ANY STORM THAT DEVELOPS WILL HAVE
THE POTENTIAL TO PRODUCE DAMAGING DOWNBURST WINDS OF UP TO 60 MPH
AND UP TO QUARTER SIZED HAIL.

THE COMBINATION OF DAYTIME HEATING...AVAILABLE MOISTURE...AND AN
APPROACHING FRONTAL SYSTEM WILL RESULT IN ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST ARKANSAS...EXTREME
NORTHEAST LOUISIANA...AND NORTHERN MISSISSIPPI THROUGH THIS
EVENING. A SLIGHTLY MORE MOIST AIRMASS ACROSS EAST-CENTRAL
LOUISIANA AND IN CENTRAL AND SOUTH MISSISSIPPI WILL ALLOW A
SLIGHTLY GREATER COVERAGE OF THUNDERSTORMS ACROSS THIS AREA SOUTH
OF INTERSTATE 20.  WITH A COLD FRONT FORECAST TO MOVE INTO A VERY
UNSTABLE AIRMASS ACROSS THE REGION...SOME STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS.

THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT
BE REQUIRED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Jul 6, 1:41 PM CDT, 1 hour 49 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CDT SAT JUL 06 2002

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE BETWEEN 3 PM
AND 10 PM ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
MUCH OF MISSISSIPPI. A FEW STORMS MAY BECOME SEVERE. THE BEST
CHANCE OF THUNDERSTORMS WILL BE SOUTH OF A RAYVILLE...LOUISIANA
TO VICKSBURG TO JACKSON TO MERIDIAN LINE...OR ROUGHLY SOUTH OF
INTERSTATE 20. THE OVERALL COVERAGE OF THUNDERSTORM ACTIVITY
SHOULD NOT BE WIDESPREAD TODAY AND MANY LOCATIONS WILL REMAIN DRY
THROUGH THE EVENING. HOWEVER...ANY STORM THAT DEVELOPS WILL HAVE
THE POTENTIAL TO PRODUCE DAMAGING DOWNBURST WINDS OF UP TO 60 MPH
AND UP TO QUARTER SIZED HAIL.

THE COMBINATION OF DAYTIME HEATING...AVAILABLE MOISTURE...AND AN
APPROACHING FRONTAL SYSTEM WILL RESULT IN ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST ARKANSAS...EXTREME
NORTHEAST LOUISIANA...AND NORTHERN MISSISSIPPI THROUGH THIS
EVENING. A SLIGHTLY MORE MOIST AIRMASS ACROSS EAST-CENTRAL
LOUISIANA AND IN CENTRAL AND SOUTH MISSISSIPPI WILL ALLOW A
SLIGHTLY GREATER COVERAGE OF THUNDERSTORMS ACROSS THIS AREA SOUTH
OF INTERSTATE 20. WITH A COLD FRONT FORECAST TO MOVE INTO A VERY
UNSTABLE AIRMASS ACROSS THE REGION...SOME STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS.

THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT
BE REQUIRED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:52 PM CDTSevere Thunderstorm WarningJANSimpson43 min
Jul 6, 6:08 PM CDTSevere Thunderstorm WarningJANBolivar47 min
Jul 6, 6:21 PM CDTSevere Thunderstorm WarningJANWashington44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.